Illinois Journal of Mathematics

Generalized quadrangles with a spread of symmetry and near polygons

Bart De Bruyn and Koen Thas

Full-text: Open access

Abstract

Let $\mathcal{S}$ be a finite generalized quadrangle of order $(s,t)$, $s \ne 1 \ne t$. A spread is a set of $st + 1$ mutually non-concurrent lines of $\mathcal{S}$. A spread $\mathbf{T}$ of $\mathcal{S}$ is called a spread of symmetry if there is a group of automorphisms of $\mathcal{S}$ which fixes $\mathbf{T}$ elementwise and which acts transitively on the points of at least one (and hence every) line of $\mathbf{T}$. From spreads of symmetry of generalized quadrangles, there can be constructed near polygons, and new spreads of symmetry would yield new near polygons. In this paper, we focus on spreads of symmetry in generalized quadrangles of order $(s,s^2)$. Many new characterizations of the classical generalized quadrangle $\mathcal{Q}(5,q)$ which arises from the orthogonal group $\mathbf{O}^{-}(6,q)$ will be obtained. In particular, we show that a generalized quadrangle $\mathcal{S}$ of order $(s,t)$, $s \ne 1 \ne t$, containing a spread of symmetry {\bf T} is isomorphic to $\mathcal{Q}(5,s)$, under any of the following conditions:

(i) $\mathcal{S}$ contains a point which is incident with at least three axes of symmetry (Theorem 6.4);

(ii) $t = s^2$ with $s$ even and $\mathcal{S}$ has a center of transitivity (Theorem 6.6);

(iii) there exists a line $L \not\in \mathbf{T}$ such that $\mathcal{S}$ is an EGQ with base-line $L$ (Theorem 6.8).

Article information

Source
Illinois J. Math., Volume 46, Number 3 (2002), 797-818.

Dates
First available in Project Euclid: 13 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1258130985

Digital Object Identifier
doi:10.1215/ijm/1258130985

Mathematical Reviews number (MathSciNet)
MR1951241

Zentralblatt MATH identifier
1025.51002

Subjects
Primary: 51E12: Generalized quadrangles, generalized polygons
Secondary: 51E20: Combinatorial structures in finite projective spaces [See also 05Bxx] 51E23: Spreads and packing problems

Citation

De Bruyn, Bart; Thas, Koen. Generalized quadrangles with a spread of symmetry and near polygons. Illinois J. Math. 46 (2002), no. 3, 797--818. doi:10.1215/ijm/1258130985. https://projecteuclid.org/euclid.ijm/1258130985


Export citation